Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 9, NWS Blacksburg, VA

March 10, 2023Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 10, 2023, 3:29 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Mar 10, 2023, 12:00 PM EST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2023, 3:29 AM EST (08:29 UTC)
In effect from
Mar 10, 2023, 12:00 PM EST
Expired
Mar 11, 2023, 9:32 AM EST
In force
22 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS71 KRNK 100829
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
329 AM EST Fri Mar 10 2023

NCZ001-002-018-VAZ015>017-101630-
/O.NEW.KRNK.WI.Y.0009.230310T1700Z-230311T1500Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
329 AM EST Fri Mar 10 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 AM EST
SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From noon today to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected
  tonight, associated with falling temperatures. Wind chills in
  the teens are expected overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
669 
WWUS71 KRNK 101949
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
249 PM EST Fri Mar 10 2023

NCZ001-002-018-VAZ015>017-110800-
/O.CON.KRNK.WI.Y.0009.000000T0000Z-230311T1500Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
249 PM EST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From noon today to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected 
  tonight, associated with falling temperatures. Wind chills in 
  the single digits and teens are expected overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
817 
WWUS71 KRNK 110243
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
943 PM EST Fri Mar 10 2023

NCZ001-002-018-VAZ015>017-111100-
/O.CON.KRNK.WI.Y.0009.000000T0000Z-230311T1500Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
943 PM EST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...From noon today to 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected 
  tonight, associated with falling temperatures. Wind chills in 
  the single digits and teens are expected overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
798 
WWUS71 KRNK 110812
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
312 AM EST Sat Mar 11 2023

NCZ001-002-018-VAZ015>017-111500-
/O.CON.KRNK.WI.Y.0009.000000T0000Z-230311T1500Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
312 AM EST Sat Mar 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Grayson, Carroll and Floyd Counties.

* WHEN...until 10 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected 
  tonight, associated with falling temperatures. Wind chills in 
  the single digits and teens are expected overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KK
897 
WWUS71 KRNK 111432
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
932 AM EST Sat Mar 11 2023

NCZ001-002-018-VAZ015>017-111545-
/O.CAN.KRNK.WI.Y.0009.000000T0000Z-230311T1500Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
932 AM EST Sat Mar 11 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease through the day.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 9, 9:59 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 9:59 PM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
959 PM EST Thu Mar 9 2023

.SYNOPSIS...
Low pressure will organize over the Ohio and Tennessee Valleys
tonight, spreading light rain into the area by morning. Gusty
winds develop tomorrow night and continue into Saturday. Another
low tracking from the Southern Plains to the Carolinas will
result in a chance for rain and wintry weather Sunday and Sunday
night. The weather begins to dry out Monday with temperatures
below normal.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1050 PM EST Thursday...

Still no major changes to the ongoing forecast. Light rain is
expected to arrive across western portions of the area around
midnight, head east, and increase in coverage and intensity.
While our evening 00Z sounding did show some moistening at a few
levels, much of the vertical profile was still dry. It may take
a little while for enough saturation to take place before any
notable rain reaches the surface. Have tweaked hourly
temperatures and dew points based upon the latest observations
and expected trends into the early morning hours of Friday.

As of 700 PM EST Thursday...

No significant changes are planned for the ongoing forecast
early this evening. Have made minor adjustments to hourly
temperatures, dew points, and wind speeds/gusts. Rain is still
expected to arrive in the west around midnight, and spread
eastward as the night progresses.

As of 145 PM EST Thursday...

     Rain begins by tomorrow morning, exits by early afternoon...

A short wave over the Central Plains will close off over the
Great Lakes Friday morning. As it slows down, a broad and weak
surface low will approach from the west. Rain should enter our
western counties by 4 AM, and will push into eastern sections by
9 AM. We remain in a broad warm sector most of the morning,
with isentropic lift and the rainfall footprint peaking during
this time. By early afternoon, an occluded front will push
through and bring winds around to westerly. Winds will become
gusty tomorrow night as the system pulls away to form a stronger
secondary low off the Atlantic coast, allowing the pressure
gradient to increase over the southern Appalachians. QPF looks
lowish, ranging from less than a quarter inch over northern NC
to above a half of an inch for parts of the mountains.

While we are in the warm sector, there is little chance for any
wintry weather. Soundings are largely isothermal and not
saturated in the dendritic growth zone. While temperatures are
in the 30s and 40s overnight, there is little room for
evaporative cooling to allow for FZRA. However it's possible
we could see a few snowflakes mixing in for the Greenbrier
Valley early, and also late tomorrow night as temperatures drop.

Mid level dry as well as cooler temperatures aloft move in
quickly, but low clouds and a few showers/drizzle/fog will
linger over the east and also the northern mountains. While some
areas south of the Blue Ridge become sunny, it will happen
later in the day, and did hold temperatures down a bit with CAA.
Highs should be in the 40s to near 50 in the mountains, to the
mid 50s for the Piedmont.

Confidence is moderate for the near term.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EST Thursday...

Upslope snow Saturday, wintry mix Sunday...

Behind a cold front on Friday, strong northwest winds will
sustain upslope showers in southeast WV. These will start as
mostly rain early Friday night, but as temperatures fall snow
will mix in and for Saturday morning it will all be snow.
Overnight the snow coverage area will wane from almost all of
southeast WV and far western VA, down to just the highest peaks
in the mountains of Greenbrier County. Accumulating snowfall
will likely end around daybreak Saturday morning, but flurries
and lighter intermittent snow showers could last into the early
afternoon. Most will only receive a dusting to an inch, but high
elevations in Greenbrier County, WV could receive 1-3". In
tandem with the strong gusty winds, visibility overnight Friday
into Saturday will be low as snow is blown around. Travel will
be dangerous.

On Sunday a broad area of low pressure enters the Mid-Atlantic.
Slightly above freezing temperatures in the mid-levels will make
the precipitation situation convoluted. The Mountain Empire and
High Country of NC will receive a wintry mix of sleet and
freezing rain, while the mountains of WV will experience a
predominantly snow event Sunday morning. This will transition to
widespread rain by midday Sunday, except for upper elevations
of the WV mountains where snow could continue to mix in for most
of the day.

Overnight temperatures in this period will be below freezing
west of the Blue Ridge and in the mid-30s east. Diurnal swing
will be quite strong east of the BR as temps soar into the 50s,
while the mountains will remain in the low 40s at most.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 210 PM EST Thursday...

Below Normal temperatures with periods of precipitation.

A broad upper trough will dig and enhance the wind fields, and
create some upslope clouds and precipitation Monday and Tuesday.
By late Tuesday, a surface high will build in and displace the
mountain rain/snow, causing quiet weather conditions for the
Mid-week. The chance for rain and snow returns Thursday into
Friday. Utilized Consshort for pops heading into weekend.
Temperatures will start below normal in the long term forecast,
with some moderation in temperatures midweek into the weekend.

Low to moderate confidence in the long term forecast.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 645 PM EST Thursday...

 Clouds trend sub-VFR late tonight with rain also arriving from
west to east...

Ceilings mainly western and central portions of the area will
trend to IFR/MVFR between roughly 09-12Z, with the entire area
in the LIFR/IFR range by late morning Friday. A broad shield of
rain will accompany the lowering clouds and will trend to MVFR
with patches of IFR thanks to the rain and potentially light
fog. Areas along and north of KLWB-KHSP may see a little wintry
mix at the highest elevations around daybreak Friday. Friday
afternoon, the rain will head northeast out of the region, with
ceilings improving to VFR across the Piedmont. Winds will start
to trend gusty across the mountains by the late afternoon, with
the highest peaks seeing gusts in the 25 to 35 mph range.

Moderate confidence for ceilings, visibilities, winds and the
timing of rain.

.Extended Aviation Outlook...

Much of the Blue Ridge west will continue to see MVFR stratus
through Saturday morning, with a few -SHSN possible for BLF and
LWB late Friday into early Saturday as colder air finally begins
to push in. The clouds will inhibit mixing and keep winds
lower through Friday. To the east, ROA, LYH, and DAN will see
clearing skies and VFR weather. Early Saturday and through the
day, winds will increase, with most TAF sites seeing gusts to
around 20-25 kts.

MVFR ceilings may lift a few hours Saturday afternoon before
the next swath of moisture arrives with another frontal system.
This will bring a chance of rain and winter precipitation to
the area Saturday night into Sunday with sub-VFR conditions. The
weather begins to dry out on Monday with some lingering MVFR
ceilings and showers for the mountains through Tuesday morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...DS/SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...DS/SH
Hazardous weather outlook, Mar 9, 2:39 PM EST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
239 PM EST Thu Mar 9 2023

WVZ508-101945-
Western Greenbrier-
239 PM EST Thu Mar 9 2023

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds will develop Friday night through Saturday. Gusts
will be in the 25 to 35 mph range, with higher speeds for higher
elevations.

Light snow is possible both Friday and Saturday mornings. A light
wintry mix is possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
101945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-
239 PM EST Thu Mar 9 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds will develop Friday night through Saturday. Gusts
will be in the 25 to 35 mph range, with higher speeds for higher
elevations.

A light wintry mix is possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-101945-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
239 PM EST Thu Mar 9 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.